Connect with others who understand.

  •   Learn from expert-reviewed resources
  •   Real advice from people who’ve been there
  •   People who understand what you’re going through
Sign Up Log In
Powered By

Keppra and Weight Change: Is It a Side Effect?

Medically reviewed by Saira Zulfiqar, PharmD
Updated on September 24, 2026

Key Takeaways

  • Levetiracetam, commonly known as Keppra, is an anti-seizure medication that is considered weight-neutral, meaning it is unlikely to cause weight gain or weight loss for most people who take it.
  • A study found that about 9 out of 100 people taking levetiracetam had a significant weight change, but weight gain and weight loss happened at nearly equal rates, making it hard to say the medication itself was responsible. Weight changes in people with epilepsy can be influenced by many factors, including other anti-seizure medications, eating habits, physical activity, genetics, and other health conditions.
  • If you notice weight changes while taking levetiracetam or any other medication, talking with your doctor is a helpful first step, and never stop taking your medication without consulting them first, since stopping suddenly may make seizures worse.
  • View all takeaways

Several anti-seizure medications commonly cause weight gain or weight loss, but levetiracetam usually doesn’t. It’s considered “weight-neutral,” which means it’s unlikely to affect your weight. Levetiracetam can affect people differently, and some may notice weight changes.

More than 19,000 MyEpilepsyTeam members have reported taking Keppra, but their experiences don’t prove it causes weight changes. One member asked, “Has anyone else experienced weight gain on Keppra? I’ve gained almost 20 pounds.” Another member responded, “No, I haven’t gained any weight. Instead, I’ve lost weight from Keppra.”

Continue reading to learn more about different ways levetiracetam might affect your weight.

What Is Levetiracetam?

Levetiracetam (sold under brand names including Keppra, Keppra XR, Elepsia XR, and Spritam) is an anti-seizure medication that helps calm abnormal electrical activity in the brain. It can be used alone or with other medications for focal-onset seizures and with other medications for certain generalized seizures, including those associated with juvenile myoclonic epilepsy.

Levetiracetam comes as a liquid, immediate-release tablets, extended-release tablets, and tablets for suspension that dissolve in liquid. People taking levetiracetam can usually continue their normal diet unless their doctor gives instructions.

What Are the Side Effects of Levetiracetam?

Weight loss is listed among levetiracetam’s postmarketing adverse reactions, which means it has been reported after approval. The label doesn’t list weight gain as a common adverse reaction. Common side effects of levetiracetam include:

  • Dizziness
  • Fatigue
  • Drowsiness or weakness
  • Headache
  • Irritability, agitation, or aggression
  • Loss of appetite
  • Nausea or vomiting
  • Nasal congestion

Serious side effects may include allergic reactions, severe skin reactions, coordination problems, worsening seizures, and mood or behavior changes. Like other anti-seizure medications, it can also increase the risk of suicidal thoughts or behavior in a small number of people.

Note: If you or someone you know needs help, you can contact the 988 Suicide & Crisis Lifeline by calling or texting 988 or using the online chat.

Does Keppra Cause Weight Gain or Weight Loss?

If you’re wondering whether Keppra causes weight gain or weight loss, neither is expected for most people.

A study found that about 9 percent of people taking levetiracetam had a significant weight change. Weight gain and weight loss were equally common in the levetiracetam group, meaning that they didn’t find evidence that levetiracetam itself caused weight gain or weight loss.

Levetiracetam and Weight Loss

Weight loss isn’t expected for most people taking Keppra, but it has been reported. One small case series described 19 people with significant weight loss while taking levetiracetam. However, some had other possible causes, so the study couldn’t prove Keppra was responsible.

It’s also unclear why weight loss may happen in some people. Some in the study said they ate less because food was less enjoyable, while others noticed no change in eating. Side effects such as nausea, vomiting, or loss of appetite may also contribute to weight loss.

“I lost weight when I started Keppra and then gained weight when I went off it,” wrote one MyEpilepsyTeam member. “The Keppra made food taste like nothing, so I didn’t crave food. It took a long time to balance out after taking that.”

Levetiracetam and Weight Gain

When weight changes are reported with levetiracetam, weight loss has been reported more often than weight gain. In one small study, two of the 60 participants gained between six and 11 pounds after taking levetiracetam for three months.

If you experience depression or mood changes while taking levetiracetam, changes in appetite may also affect your weight.

“Keppra XR has been a nightmare for me,” shared a member. “I’ve gained 40-plus pounds since I started taking it back in 2004-ish.”

Epilepsy and Weight Changes

Weight changes can happen for reasons other than Keppra. In the study that found levetiracetam was weight-neutral, weight changes happened at nearly the same rate in people taking levetiracetam and those taking a placebo, an inactive treatment. Because the rates were similar, levetiracetam itself was unlikely to cause the weight changes.

Research suggests that weight in people with epilepsy can be affected by many factors, including anti-seizure medications, eating habits, physical activity, genetics, and other health conditions. This means a change in weight while taking Keppra doesn’t necessarily mean the medication caused it.

Lifestyle Factors

Even though most epilepsy syndromes don’t directly cause weight gain, obesity is a common condition in people with epilepsy, according to a 2013 study in the journal Epilepsy & Behavior.

Lifestyle factors, especially lack of physical activity, can lead to weight gain in people with epilepsy. Studies have found that people with epilepsy are less physically active compared with the general population.

Talk with your doctor about the safest type of exercise for you.

Other Anti-Seizure Medications

Weight changes may also be related to other epilepsy medications. Examples of anti-seizure medications linked with weight gain include:

Valproate is the anti-seizure medication most strongly linked to weight gain. In children, perampanel and pregabalin may also lead to some weight gain or increased appetite.

Examples of anti-seizure medications linked with weight loss include:

A 2022 review also identified several medicines associated with decreased appetite or weight loss, including fenfluramine, rufinamide, stiripentol, cannabidiol, brivaracetam, and ethosuximide. These lists are examples, not a complete ranking for every person or every age group.

Managing Weight Changes

Talk to your doctor if you notice that you’re gaining or losing weight while taking levetiracetam or any new medication. Never stop taking your medication without talking to your doctor first. Stopping levetiracetam suddenly may make seizures worse.

If a change is needed, your doctor can help you weigh the benefits and risks of lowering your dose, switching medications, or finding other ways to manage side effects.

A dietitian may help with nutrition and weight management. If you’re taking levetiracetam, you may also want to ask your doctor or pharmacist what not to take with Keppra, including certain drinks, supplements, or other medications.

If side effects make it hard to stay on track, these anti-seizure medication tips may help. You can also read more about epilepsy treatment options, including medication, diet, surgery, and more.

Share this article
A MyEpilepsyTeam Member

I had to stop taking Keppra all together due to unhealthy weight gain and I was eating healthy plus working out , as much as I could, my doctor also knew first hand how the drug affects people he also… read more

All updates must be accompanied by text or a picture.

We'd love to hear from you! Please share your name and email to post and read comments.

You'll also get the latest articles directly to your inbox.

Subscriber Photo Subscriber Photo Subscriber Photo
156,431 members
This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service.
Privacy Policy • Terms of Use
All updates must be accompanied by text or a picture.

Subscribe now to ask your question, get answers, and stay up to date on the latest articles.

Get updates directly to your inbox.

Subscriber Photo Subscriber Photo Subscriber Photo
156,431 members
This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service.
Privacy Policy • Terms of Use

How can you manage your weight when taking this medicine

A MyEpilepsyTeam Member · 1 answer
View Answers
Continue with Facebook
Continue with Google
By joining, you accept our Terms of Use, and acknowledge our collection, sharing, and use of your data in accordance with our Health Data and Privacy policies.
Already a member? Log In

Thank you for subscribing!

Become a member to get even more

See answer